This site is intended for health professionals only

At the heart of general practice since 1960

Read the latest issue online

CAMHS won't see you now

Multiple stents are not cheaper answer

Thiazide diuretics can have a 'profound effect' on patients' electrolyte levels and their use needs to be carefully monitored, researchers warn.

A new study of UK general practice found diuretics caused a 'high frequency' of electrolyte disturbance and could be dangerous even at low doses.

One in five patients with a recorded electrolyte measurement was hypokalaemic or hyponatraemic, the study of 3,000 patients on diuretics revealed

The problem was particularly common in patients over 70, who were almost four times more likely to have hyponatraemia than those under 70.

Study researcher Professor Tony Avery, professor of primary health care at the University of Nottingham, insisted GPs should use diuretics at low doses and carefully monitor their patients, particularly the elderly.

'The critical thing is in some people even lowish doses can have profound effects on their electrolytes. We can't assume just because it's a low dose we don't need to check,' he said.

'The figures are high enough to warrant monitoring patients after initial prescription. For elderly people it's an important cause of medication-related hospital admissions, so it would seem sensible to be monitoring them periodically. I would suggest once a year.'

Almost 12 per cent of patients received a diuretic at some point during the study but only 32.3 per cent of patients had a recorded electrolyte measurement.

Of those, 13.7 per cent were hyponatraemic and 8.5 per cent were hypokalaemic. In 20 per cent, hyponatraemia was not detected in the first sample but was found subsequently.

Dr Terry McCormack, chair of the Primary Care Cardiovascular Society, said measuring electrolytes was 'very important' before and after initiation of diuretics.

'And the question of follow-up is vital, especially in the

elderly, as hypokalaemia is life- threatening. The practice nurses are most likely to succeed in follow-up, but you need systems in place.'

The study, published online by the British Journal of Clinical Pharmacology, trawled computer records for electrolyte measurements in all patients receiving diuretics from six practices.

Some 10 per cent of patients received high-dose diuretics and were at increased risk of hypokalaemia.

ewilkinson@cmpinformation.com

Rate this article 

Click to rate

  • 1 star out of 5
  • 2 stars out of 5
  • 3 stars out of 5
  • 4 stars out of 5
  • 5 stars out of 5

0 out of 5 stars

Have your say